Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 332, NWS Morristown, TN

August 10, 2003Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2003, 5:54 PM EDT for Scott County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 5:54 PM EDT (21:54 UTC)
Expired
Aug 10, 2003, 6:30 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Scott County, VA

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 102154
SVRMRX
VAC169-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NATURAL TUNNEL STATE PARK...OR 9 MILES
  NORTHWEST OF GATE CITY...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT BLACKMORE AROUND 615 PM EDT
  BARK CAMP LAKE AROUND 630 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3661 8297 3659 8267 3661 8235 3692 8238
          3682 8277

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN AUG 10 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN AUG 10 2003

TONIGHT AND TOMORROW...UPPER TROUGH CONTINUES TO BE ANCHORED ACROSS
THE EASTERN HALF OF THE U.S. WITH THE TROUGH AXIS PARKED OVER OUR
AREA...CONTINUED UNSETTLED WEATHER CAN BE ANTICIPATED. COVERAGE TODAY
A LITTLE GREATER THAN YESTERDAY...AND EXPECT SIMILAR COVERAGE ON
MONDAY.

MONDAY NIGHT THROUGH SUNDAY...EXTENDED MODELS INDICATE SOME
DISCREPANCIES WITH THE DEVELOPMENT AND STRENGTH OF AN UPPER-LEVEL
RIDGE BY THE END OF THE WEEK. HOWEVER...WILL CONTINUE WITH PREVIOUS
THINKING OF THE PERSISTENT UPPER-LEVEL TROUGH FINALLY EXITING THE
FORECAST AREA AFTER WEDNESDAY. THIS UPPER RIDGE SHOULD SUPPRESS
DIURNAL CONVECTION ACROSS THE FORECAST AREA BY THURSDAY...WITH TEMPS
GRADUALLY RISING TO SLIGHTLY ABOVE NORMAL LEVELS BY THE END OF NEXT
WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   67  86  67  86 /  30  40  40  30
TYS   66  84  66  84 /  40  40  40  30
TRI   63  81  63  82 /  50  40  40  30
OQT   66  84  66  84 /  40  40  40  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

HW/DMG

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1130 AM EDT SUN AUG 10 2003

FOG TOOK A WHILE TO BURN OFF THIS MORNING...BUT IS FINALLY GONE.
UPDATING TO REMOVE MORNING FOG WORDING.  NO OTHER CHANGES PLANNED.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
355 AM EDT SUN AUG 10 2003

UPPER TROUGH ACROSS THE REGION STILL AFFECTING OUR WEATHER THROUGH
THE FIRST HALF OF THE WEEK...WITH A FEW IMPULSES ROTATING THROUGH...
MORE SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
EXPECTED.  WILL SEE HIGHEST CHANCES IN THE NORTH TODAY THROUGH
TUESDAY.  STILL SOME ISOLATED HEAVY RAIN WITH THE STRONGER
THUNDERSTORMS...BUT WONT ISSUE AN FFA WITH ONLY LIMITED COVERAGE
EXPECTED.  MORE PATCHY DENSE FOG THIS MORNING WITH THE RECENT PRECIP.
DRIER WEATHER SLOWLY WORKING IN TOWARDS THE MIDDLE OF THE WEEK.

CHA   86  66  86  67 /  30  30  20  20
TYS   84  65  84  66 /  40  40  30  30
TRI   81  63  81  64 /  50  50  40  40
OQT   84  65  84  66 /  40  40  30  30

GH

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
845 PM EDT SAT AUG 9 2003

SHOWERS AND STORMS LINGERING ON A BIT LONGER THAN LAST NIGHT.
WATCHING ACTIVITY MOVE SE OUT OF KY...WILL NEED TO MONITOR AND DECIDE
ON WHAT TO DO FOR AN UPDATE AROUND 930 PM EDT.  WILL EITHER KEEP POPS
GOING OR REMOVE...BASED ON TRENDS AT THAT TIME.  WEAK SHORT WAVE
APPARENTLY MOVING TOWARD CWA AS SEEN ON WATER VAPOR...SO EXPECT
PRECIPITATION TO CONTINUE SEVERAL MORE HOURS.

SP
Hazardous weather outlook, Aug 10, 5:10 AM EDT, 12 hours 44 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005-
006-008-102100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION...ESPECIALY OVER THE HIGHER ELEVATIONS.  DUE TO THE SLOW
MOVEMENT OF THESE STORMS...LOCALIZED HEAVY RAINFALL IS POSSIBLE
WHICH MAY CAUSE PONDING OF LOW LYING AREAS...STREET FLOODING AND
SMALL STREAM FLOODING.  ALSO...ISOLATED STRONG STORMS ARE POSSIBLE
WHICH MAY PRODUCE GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Aug 10, 5:07 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    5SW MARYVILLE             TN   WIND DAMAGE
08/10/03   BLOUNT                         SEVERAL TREES DOWN ALONG
                                          CLOVER HILL RIDGE RD AND
                                          MORGANTON RD SOUTHWEST OF
                                          MARYVILLE. REPORTED BY
                                          BLOUNT SHERIFFS OFFICE.
Local storm report, Aug 10, 5:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    LOUISVILLE                TN   0.75 IN HAIL
08/10/03   BLOUNT                         DIME SIZE HAIL REPORTED
                                          ALONG WRIGHTS FERRY RD
                                          AND MENTRO RD NEAR
                                          LOUISVILLE. REPORTED BY
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.